MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE BIOA TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE BIOA TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC
Catalog Number FS2030
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Hernia (2240)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information was requested, however no information has been provided.Date of event was requested, however no information has been provided.
 
Event or Problem Description
It was reported to gore that a physician was concerned that after one week post implant of a gore® bio-a® tissue reinforcement (item: fs2030) it was not integrating correctly and tearing while in situ.The gore® bio-a® tissue reinforcement was implanted in a patient who had pronounced loss of abdomen.The physician could not get closure and placed the gore® bio-a® tissue reinforcement in the retro rectus plane.The physician decided to explant the material due to it tearing, and it has been saved to be sent back to gore for evaluation.
 
Additional Manufacturer Narrative
Results code 1: a review of the image shows the color, form and texture of the pictured device is consistent with that of a gore(r) bio-a(r) tissue reinforcement device.I noted discoloration of the device that is consistent with gore(r) bio-a(r) tissue reinforcement contact with bodily fluids and blood as well as a cross marking on the device that appears to have been made with a marker and was potentially made by the implanting physician and used for placement/alignment purposes.There do not appear to be any sutures or other form of fixation used to fixate the gore(r) bio-a(r) tissue reinforcement device.The device appears to be bridging an open incisional defect but does not appear to be under any tension or load-bearing.The gore(r) bio-a(r) tissue reinforcement ifu includes a precaution that states the product is not designed to be a load-bearing prosthesis and is therefore not recommended for the permanent bridging of fascial defects.Additionally, i noted areas of device separation and there appears to be a small section of the device missing on the left side of the image.This type of separation is consistent with other "second look" images that i have observed that have been taken days and or weeks after initial device implantation and is expected as a result of the products bioabsorbable material.Gore® bio-a® tissue reinforcement is a porous fibrous structure composed solely of synthetic bioabsorbable poly(glycolide: trimethylene carbonate) copolymer.The product is degraded via a combination of hydrolytic and enzymatic pathways and the bio absorption process should be complete by six to seven months.Device separation is indicative of the product eliciting a physiological response, which fills the deficit with native tissue and gradually absorbs the device as intended.As reported to gore the image was estimated to have been taken 10 days after implant and that, reportedly a wound vac (vacuum-assisted closure) dressing was used in combination with the device.An assessment of the potential effect of the wound vac dressing with gore(r) bio-a(r) tissue reinforcement is not possible from the image provided.I noted the device appears to be placed with one side in contact with soft tissue and the other side not in contact with any tissue.The gore(r) bio-a(r) tissue reinforcement ifu states that the device is recommended for placement next to well-vascularized tissue (on both sides).Based on the information available a root cause cannot be determined.
 
Additional Manufacturer Narrative
Conclusion code 1: explant evaluation was completed and stated: the biomaterial was returned to w.L.Gore & associates for investigation.Submitted unfixed were fragments of gore® bio-a® tissue reinforcement.Present were twenty-two fragments of pale yellow, fragile wafer-like pieces of biomaterial with jagged edges, varying in size and shape, and mostly devoid of tissue.Areas of dark red to brown and dark purple discoloration were present on a few fragments.Histopathological examination of two biomaterial specimens from two separate fragments was performed.The submitted specimen contains biomaterial that is consistent in appearance to a bioabsorbable web material (i.E., polyglycolic acid: trimethylene carbonate) copolymer [pga:tmc]) with an expected response two weeks after implantation.There was no evidence of infection.Enzyme digestion and materials evaluation could not be performed due to the fragility of the material when processed.The biologic response to the biomaterial was as expected for the implant duration and was a result of the product¿s bioabsorbable nature.The region of biomaterial tearing appeared to be in an area of tissue bridging; specifically an open incisional defect where fascial and skin layers were not completely closed over the device.The gore® bio-a® tissue reinforcement ifu includes a precaution that states the product is not designed to be a load-bearing prosthesis and is therefore not recommended for the permanent bridging of fascial defects.
 
Additional Manufacturer Narrative
Updated implant date: (b)(6), 2019 and explant date: (b)(6), 2019.

Brand Name
GORE BIOA TISSUE REINFORCEMENT
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8661179
Report Number3003910212-2019-00158
Device Sequence Number19290568
Product Code FTL
UDI-Device Identifier00733132605453
UDI-Public00733132605453
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K033671
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Catalogue NumberFS2030
Device Lot Number16481570
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date06/01/2019
Supplement Report FDA Received Date06/26/2019
10/28/2019
10/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age66 YR